Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Norman, OK

April 11, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 5:53 PM CDT for Kay County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 5:53 PM CDT (22:53 UTC)
Expired
Apr 11, 2002, 6:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:15 PM CDTHail 0.88Peckham, OK
Apr 11, 6:40 PM CDTHail 0.75Blackwell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 112253
SVROKC
OKC071-112330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 630 PM CDT

* AT 552 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4     
  MILES SOUTHEAST OF BRAMAN. ANOTHER STRONG STORM WAS DEVELOPING 5   
  MILES WEST OF BLACKWELL. THESE STORMS WERE MOVING NORTHEAST AT 
  25 MPH.    

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...
  HARDY AND NEWKIRK

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3693 9746 3668 9745 3700 9662 3726 9688

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:37 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 11, 1:37 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT THU APR 11 2002

THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX
CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH
WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS
AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS
ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP
FROM NEAR SHAMROCK TO W OF CHILDRESS.  ALTHOUGH MOISTURE IS A
LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE
FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD
RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND
TONITE.  IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY
TAKE A WHILE TO OVERCOME.  THERE SEEMS TO BE A FAIRLY HIGH
PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE
THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY
BECOME THE EFFECTIVE FRONT.

THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES
INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL
CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND
TIMING FOR ADDITIONAL STORMS.  THE CURRENT FORECAST HAS LOW POPS FOR
MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME
TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE
STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT
7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME.  CURRENTLY..THE
BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE
FRIDAY NITE INTO MUCH OF SATURDAY.  RIDGING AND WARMER TEMPS ALOFT
TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT
WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER
FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY.
 MILLER

PRELIM NUMBERS..
OKC   55  72  53  65 /  40  30  30  40
HBR   54  71  54  67 /  50  30  30  40
SPS   58  77  59  74 /  30  30  30  30
GAG   47  69  48  65 /  30  30  40  40
PNC   52  72  51  63 /  50  30  40  40
DUA   59  75  58  72 /  30  30  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 11, 12:15 PM CDT, 5 hours 38 minutes before
OKZ004>048-050>052-TXZ083>090-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT THU APR 11 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF CENTRAL... WESTERN AND SOUTHERN
OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID TO LATE
AFTERNOON OVER NORTHWEST AND WESTERN OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS THE REMAINDER OF THE SLIGHT RISK AREA. THE RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA IS AFTER MIDNIGHT.

IMPACTS...
HAIL UP TO 2.00 INCHES.
DAMAGING WIND GUSTS TO 70 MPH.
OUTDOOR PERSONAL PROPERTY AND VEGETATION MAY BE DAMAGED BY BOTH
LARGE HAIL AND THUNDERSTORM WIND GUSTS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS...SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
EVENING.

STORM SPOTTER GROUPS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST
OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INITIATE IN TWO MAIN AREAS
LATE THIS AFTERNOON AND EVENING. THE FIRST AREA IS ALONG A COLD
FRONT THAT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON. CURRENT
INDICATION ARE THAT THE FRONT WILL MOVE TO NEAR A CHEROKEE...TO
WOODWARD...TO CHEYENNE LINE BEFORE SLOWING DOWN AND PERHAPS
STALLING. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ENOUGH BY MID TO
LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE
FRONT. MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE WITH THE PRIMARY THREATS BEING BOTH
LARGE HAIL AND DAMAGING WIND GUSTS. STORM MOTION WILL BE EAST AT 30
MPH.

THE SECOND AREA OF CONCERN IS ALONG A DRYLINE THAT IS EXPECTED TO
FORM ACROSS THE TEXAS PANHANDLE OR FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...LATE THIS AFTERNOON. ALTHOUGH WIND SPEEDS ALOFT ARE
EXPECTED TO BE WEAKER THAN AREAS NORTH...SPEEDS ARE EXPECTED TO
SUPPORT SEVERE THUNDERSTORMS IF THEY CAN DEVELOP ALONG THE DRYLINE.
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EXPECTED NEAR
INTERSECTION OF THE DRYLINE AND COLD FRONT...COMMONLY REFERRED TO AS
THE TRIPLE POINT...WHICH IS EXPECTED TO OCCUR NEAR THE TEXAS
PANHANDLE/WESTERN OKLAHOMA BORDER.

OVER PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA...THE RISK OF SEVERE
THUNDERSTORMS WILL LARGELY DEPEND AND HOW MUCH THUNDERSTORM
DEVELOPMENT OCCURS ALONG THE COLD FRONT AND DRYLINE. ITS POSSIBLE
THAT A SQUALL LINE WILL FORM AND MOVE EASTWARD OVERNIGHT...WITH THE
POTENTIAL FOR DAMAGING THUNDERSTORM WIND GUSTS AND ISOLATED LARGE
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI APR 12.
PROBABILITY OF THUNDERSTORMS...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OUTLOOK FOR FRIDAY AND SATURDAY...
A RISK OF SEVERE THUNDERSTORMS REMAINS IN THE FORECAST FOR FRIDAY
AND SATURDAY AS WELL...WITH THE PROBABILITY LARGELY DEPENDANT ON THE
POSITION OF THE COLD FRONT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 6:29 PM CDTSevere Thunderstorm WarningOUNKay46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.